Florida, 2003

Damaging Wind in Florida, May 28, 2003

May 28, 2003 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 28, 2:30 AM EST, 10 hours 5 minutes earlier.

Area forecast discussion, May 28, 2:30 AM EST, 10 hours 5 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
330 AM EDT WED MAY 28 2003

.CURRENT CONDITIONS...COLD FRONT ACROSS N-CENTRAL FL. LOW LVL TROUGH
OVER YUCATAN PENINSULA EXTENDING NORTH TO ERN GULFMEX. MID/UPPR LVL
TROUGH STILL WEST OF OUR AREA WITH SEVERAL ENERGY IMPULSES MOVING
AROUND ITS BASE TOWARD OUR AREA. ONE JUST NE OF YUCATAN PENINSULA
ATTM INITIATING CONVECTION OVR ERN GULF. LIGHT RAIN STILL INDICATED
OVER NRN PORTIONS OF SOUTH FLORIDA INVOF LAKE OKEE AND PALM BEACH
COUNTY.

.TODAY...COLD FRONT WILL MOVE SOUTH TO JUST N OF LAKE OKEE WHILE THE
CARIB TROUGH WILL CONTINUE TO MOVE WEST...HOWEVER NRN PORTION OF
THIS TROUGH WILL DRAG BEHIND AND REMAIN IN OUR VICINITY THROUGH THE
DAY. BOTH SFC BOUNDARY WILL ACT AS FOCUSING MECHANISMS FOR
CONVECTION THIS AFTERNOON BY ENHANCING LOW LVL CONVERGENCE. VORT MAX
(ENERGY IMPULSE) MENTIONED ABOVE IS EXPECTED TO MOVE THROUGH THE
WEST COAST DURING THE MORNING HOURS AND THROUGH THE EAST COAST
DURING THE AFTERNOON(AS PER LOCAL ESTIMATION). PUT TWO AND TWO
TOGETHER AND YOU WONT GET A PRETTY PICTURE FOR THE EAST COAST IF
EVERYTHING COMES IN PHASE. WILL KEEP LIKELY POPS FOR MOST OF THE
AREA THROUGH THIS AFTERNOON WITH SLIGHTLY LOWER POPS FOR EXTREME NRN
INTERIOR. FLOOD WATCH FOR EAST COAST TO BE EXTENDED THROUGH THE GOOD
PART OF THIS AFTERNOON GIVEN THE ABOVE SCENARIO AND RECENT RAINFALL
AMOUNTS OVER THE AREA.

.TONIGHT THROUGH THURSDAY NIGHT...COLD FRONT WILL MOVE SOUTH TO S.
FL AND STALL. UPPER TROUGH WILL STILL BE WEST OF US. SO BASICALLY
THE ONLY CHANGE IS THAT THE MOISTURE CONNECTION WITH WRN CARIB
WILL BE SEVERED AS THE CARIB PERTURBATION MOVES WEST AND THE UPPER
TROUGH ACTUALLY SHOW SIGNS OF LIFTING UP SLOWLY NEWD. WE WILL STILL
HAVE A CHANCE FOR TSTMS/SHWRS MAINLY INTERIOR SECTIONS/EAST COAST
THROUGH THIS PERIOD AS THE FRONT HANGS OVER US.

.FRIDAY THROUGH TUESDAY...A SECOND ENERGY IMPULSE ALONG THE UPPER
TROUGH WILL BRING A SECOND COLD FRONT OVER S. FL AND PUSH THE FIRST
FRONT SOUTH TO THE STRAITS BY SAT. SAT AND THE EARLY PART OF SUN MAY
ACTUALLY BE DRY. BUT WAIT...THE TROUGH IS NOT DEAD YET...GFS
INDICATES YET ANOTHER FRONT SWEEPING ACROSS SE U.S. AND ACROSS
CENTRAL FL SUN NIGHT AND MOVING ACROSS S.FL MON THROUGH TUE GIVING
US ANOTHER CHANCE FOR RAIN DURING THE LATER PART OF THE EXTENDED
PERIOD.

.MARINE...
WINDS WILL REMAIN BASICALLY LIGHT S/SW THROUGH THU MORNING BUT
INCREASING THU AFTERNOON OVR THE ATLC WATERS TO 15 TO 20 KTS. WILL
SHIFT BRIEFLY TO W FRI AS THE FRONTAL BOUNDARY MOVES
THROUGH...BECOMING SW AGAIN THROUGH SUNDAY AHEAD OF THE NEXT
FRONT.

.FIRE WEATHER...
NO PROBLEMS EXPECTED.

PBI TT 086/070 088/069 089 4773512
FLL TT 087/071 089/073 090 4773512
MIA TT 086/073 089/073 089 4773512
APF TB 083/073 083/072 084 4752202

.MIA...NONE.
Hazardous weather outlook, May 28, 4:00 AM EST, 8 hours 35 minutes before
FLZ063-066>075-281600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...FLOOD WATCH EAST COAST ZONES UNTIL 500 PM...

ANOTHER ROUND OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ACROSS SOUTH FLORIDA AGAIN TODAY. LOCALLY HEAVY RAINS WILL
OCCUR AGAIN. SOUTH FLORIDA SOILS ARE VERY SATURATED AND LOCAL
FLOODING IN THESE HEAVY RAINS WILL OCCUR BUT ESPECIALLY IN EASTERN
PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES.

NO HAZARDOUS WEATHER IS EXPECTED THOUGH.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DUE TO HEAVY RAINS AND POSSIBLE
FLOODING TODAY.

In the hours before

Local storm report, May 28, 10:24 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1124 AM EDT WED MAY 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    OAKLAND PARK              FL   FLOOD
05/27/03   BROWARD                        WATER INTO 10 HOMES AROUND
                                          1500 BLOCK OAKLAND PARK
                                          BLVD.

0725 PM    MIRAMAR                   FL   FLOOD
05/27/03   BROWARD                        1 FOOT OF WATER MIRAMAR
                                          PKWY AND 66TH AVENUE NEAR
                                          NORTH PERRY AIRPORT

0727 PM    DANIA BEACH               FL   FLOOD
05/27/03   BROWARD                        2 1/2 FEET OF WATER DANIA
                                          BEACH BLVD--POWER OUTAGE

0800 PM    FORT LAUDERDALE           FL   FLOOD
05/27/03   BROWARD                        1/2 FOOT WATER IN
                                          BUILDING--TELEPHONE SERVICE
                                          OUT

0530 PM    FORT LAUDERDALE           FL   WIND DAMAGE
05/27/03   BROWARD                        POWER LINES DOWN

0530 PM    FORT LAUDERDALE           FL   FUNNEL CLOUD
05/27/03   BROWARD                        FUNNEL CLOUDY REPORTED BY
                                          MEDIA AT I-95 AND BROWARD
                                          BLVD

WC
Local storm report, May 28, 10:24 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1124 AM EDT WED MAY 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    FORT LAUDERDALE           FL   WIND DAMAGE
05/27/03   BROWARD                        POWER LINES DOWN

0530 PM    FORT LAUDERDALE           FL   FUNNEL CLOUD
05/27/03   BROWARD                        FUNNEL CLOUDY REPORTED BY
                                          MEDIA AT I-95 AND BROWARD
                                          BLVD
0700 PM    OAKLAND PARK              FL   FLOOD
05/27/03   BROWARD                        WATER INTO 10 HOMES AROUND
                                          1500 BLOCK OAKLAND PARK
                                          BLVD.

0725 PM    MIRAMAR                   FL   FLOOD
05/27/03   BROWARD                        1 FOOT OF WATER MIRAMAR
                                          PKWY AND 66TH AVENUE NEAR
                                          NORTH PERRY AIRPORT

0727 PM    DANIA BEACH               FL   FLOOD
05/27/03   BROWARD                        2 1/2 FEET OF WATER DANIA
                                          BEACH BLVD--POWER OUTAGE

0800 PM    FORT LAUDERDALE           FL   FLOOD
05/27/03   BROWARD                        1/2 FOOT WATER IN
                                          BUILDING--TELEPHONE SERVICE
                                          OUT

WC
Local storm report, May 28, 10:24 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MIAMI FL
1124 AM EDT WED MAY 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    FORT LAUDERDALE           FL   WIND DAMAGE
05/27/03   BROWARD                        POWER LINES DOWN

0530 PM    FORT LAUDERDALE           FL   FUNNEL CLOUD
05/27/03   BROWARD                        FUNNEL CLOUD REPORTED BY
                                          MEDIA AT I-95 AND BROWARD
                                          BLVD
0700 PM    OAKLAND PARK              FL   FLOOD
05/27/03   BROWARD                        WATER INTO 10 HOMES AROUND
                                          1500 BLOCK OAKLAND PARK
                                          BLVD.

0725 PM    MIRAMAR                   FL   FLOOD
05/27/03   BROWARD                        1 FOOT OF WATER MIRAMAR
                                          PKWY AND 66TH AVENUE NEAR
                                          NORTH PERRY AIRPORT

0727 PM    DANIA BEACH               FL   FLOOD
05/27/03   BROWARD                        2 1/2 FEET OF WATER DANIA
                                          BEACH BLVD--POWER OUTAGE

0800 PM    FORT LAUDERDALE           FL   FLOOD
05/27/03   BROWARD                        1/2 FOOT WATER IN
                                          BUILDING--TELEPHONE SERVICE
                                          OUT

WC

The radar

The Miami radar (KAMX), 16 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
May 28, 12:35 PM EST
Where
Miami-Dade County, South Miami
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
25.700, -80.283

Several trees were blown down between Bird Road and Miller Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351255.